Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 25, 2013, 2:57 PM MDT for Larimer County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 2:57 PM MDT (20:57 UTC)
- Expired
- Jul 25, 2013, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:25 PM MDT | FLASH FLOOD | 2 Ene Poudre Park, CO | EASTBOUND LANE OF COLORADO HIGHWAY 14 CLOSED DUE TO A MUDSLIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WGUS55 KBOU 252057 FFWBOU COC069-252300- /O.NEW.KBOU.FF.W.0012.130725T2057Z-130725T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 257 PM MDT THU JUL 25 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... HIGH PARK AND HEWLETT BURN AREAS IN CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO... * UNTIL 500 PM MDT * AT 255 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... POUDRE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10518 4057 10531 4075 10534 $$ KRIEDERMAN
3 follow-up statements
091 WGUS75 KBOU 252120 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT THU JUL 25 2013 COC069-252300- /O.CON.KBOU.FF.W.0012.000000T0000Z-130725T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 320 PM MDT THU JUL 25 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR THE HEWLETT AND EASTERN HIGH PARK BURN AREAS IN CENTRAL LARIMER COUNTY... AT 317 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN...MOSTLY OVER THE HEWLETT BURN AREA AND THE FAR NORTHEAST SECTION OF THE HIGH PARK BURN AREA...NEAR AND EAST OF POUDRE PARK. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... POUDRE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. ROCK SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN AREA. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10518 4057 10531 4075 10534 $$ KRIEDERMAN
044 WGUS75 KBOU 252229 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 429 PM MDT THU JUL 25 2013 COC069-252300- /O.CON.KBOU.FF.W.0012.000000T0000Z-130725T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 429 PM MDT THU JUL 25 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL LARIMER COUNTY... AT 424 PM MDT...LOCAL LAW ENFORCEMENT REPORTED MUD SLIDES FROM FLASH FLOODING ALONG STATE HIGHWAY 14 NEAR MILE MARKER 115. RAINFALL IS NOW DIMINISHING WITH ANOTHER AREA OF MODERATE RAIN MOVING IN FROM THE NORTHWEST IN ABOUT 20 MINUTES. THIS RAIN IS EXPECTED TO BE LIGHTER...HOWEVER NOT MUCH RAIN IS NEEDED TO PRODUCE MORE PROBLEMS WITH ALREADY SATURATED SOILS FROM THE NEAR INCH OF RAIN EARLIER. EXCESSIVE RAINFALL OVER THE WARNING AREA CAN CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... POUDRE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. ROCK SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN AREA. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4076 10524 4058 10518 4057 10531 4075 10534 $$ KRIEDERMAN
147 WGUS75 KBOU 252246 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 446 PM MDT THU JUL 25 2013 COC069-252253- /O.CAN.KBOU.FF.W.0012.000000T0000Z-130725T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 446 PM MDT THU JUL 25 2013 ...THE FLASH FLOOD WARNING FOR THE HEWLETT AND EASTERN HIGH PARK BURN AREAS IN CENTRAL LARIMER COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...ADDITIONAL RAIN AND STORMS ARE POSSIBLE THIS EVENING...AND ANY ADDITIONAL RAIN COULD PRODUCE PROBLEMS WITH SATURATED SOILS. LAT...LON 4076 10524 4058 10518 4057 10531 4075 10534 $$ KRIEDERMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:44 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 25, 9:44 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 944 AM MDT THU JUL 25 2013 .UPDATE...COMPLICATED WEATHER PATTERN TODAY WILL LEAD TO A LOW CONFIDENCE FORECAST. A WAVE MOVING ACROSS EASTERN COLORADO AT THIS TIME IS BRINGING RAIN SHOWERS AND CLOUDS TO NORTHEAST COLORADO. THIS HAS SLOWED WARMING. A COLD FRONT WILL ENTER NORTHERN COLORADO SOON. WINDS IN SOUTHERN WYOMING BEHIND THE FRONT ARE GUSTING TO 30 MPH BEHIND THE FRONT. THIS WILL PUSH THROUGH THE AREA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. A SECOND WAVE OVER WYOMING AND UTAH WILL PROGRESS EASTWARD TODAY AND TRIGGER SHOWERS AND STORMS OVER THE HIGHER TERRAIN. TEMPERATURES AT 700MB HAVE DECREASED. THE 12Z SOUNDING INDICATED A CONVECTIVE TEMPERATURE OF 82 DEGREES. BIGGEST QUESTION IS...WILL THE URBAN CORRIDOR AND EASTERN PLAINS BE TOO CAPPED FOR CONVECTION. THE COOLER AIR SLIDING SOUTH MAY KEEP THE AREA FROM REACHING ITS CONVECTIVE TEMPERATURE. HOWEVER THE FRONT MAY PRODUCE ENOUGH LIFT TO TRIGGER CONVECTION. NOT SURE HOW THIS WILL PAN OUT AND WILL KEEP SCATTERED POPS IN THE FORECAST. WILL LOWER TEMPERATURES A FEW DEGREES BECAUSE OF THE CLOUD COVER AND COLD FRONT APPROACHING FROM THE NORTH. && .AVIATION...WINDS WILL BECOME NORTHERLY AS A COLD FRONT PUSHES THROUGH THE AREA AROUND 18Z. WILL BE ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. AN UPPER LEVEL SYSTEM WILL MOVE OVER THE MOIST AIRMASS IN PLACE AND TRIGGER SCATTERED THUNDERSTORMS. GUSTY OUTFLOW WINDS AND HEAVY RAIN WILL BE THE BIGGEST CONCERNS. CHANCE FOR STORMS WILL END DURING THE EARLY EVENING HOURS...BY 03Z. WINDS WILL SETTLE SOUTHERLY AROUND MIDNIGHT. && .PREV DISCUSSION... /ISSUED 335 AM MDT THU JUL 25 2013/ SHORT TERM...A DISTURBANCE IS CURRENTLY OVER THE MTNS EARLY THIS MORNING AND SHOULD EXIT NERN COLORADO BY LATE MORNING. AS THIS FEATURE MOVES ACROSS THERE WILL BE A FEW SHOWERS AND POSSIBLY A TSTM THRU THE MORNING HOURS. FOR THIS AFTN QUITE A BIT OF SUBTROPICAL MOISTURE WILL REMAIN OVER THE AREA WITH PRECIPITABLE WATER VALUES AROUND AN INCH. WOULD EXPECT TSTMS TO REDEVELOP OVER THE HIGHER TERRAIN BY EARLY AFTN. MEANWHILE OVER NERN CO A COOL FNT WILL BE NR THE WYOMING BORDER AROUND 18Z AND THEN MOVE ACROSS THE PLAINS THRU THE AFTN. NOT SURE HOW THINGS ARE GOING TO EVOLVE WITH THIS FNT AS FAR AS TSTM DEVELOPMENT GOES OVER THE PLAINS. ITS POSSIBLY ACTIVITY COULD END UP FOCUSING CLOSER TO THE FOOTHILLS AND OVER THE PALMER DIVIDE WITH LIMITED ACTIVITY OVER THE PLAINS THRU THE AFTN. SHORT RANGE MODELS ARE NOT MUCH HELP AS FAR AS DEFINING BEST AREAS FOR TSTMS SO WILL JUST KEEP POPS IN THE CHC CATEGORY. OVERALL INSTABILITY DOES NOT LOOK AS UNSTABLE AS WED WITH THE MID LVL FLOW SOMEWHAT WEAKER SO SVR THREAT LOOKS LOW. STORMS WILL BE SLOWER MOVING WHICH COULD LEAD TO HEAVY RAINFALL IN SOME AREAS. AS FAR AS TEMPS WILL KEEP HIGHS MAINLY IN THE LOWER TO MID 80S OVER NERN CO. FOR TONIGHT WITH THE FLOW OF SUBTROPICAL MOISTURE CONTINUING IN THE MTNS SHOWERS AND A FEW STORMS COULD LINGER OVERNIGHT SO WILL KEEP IN SOME LOW POPS. OVER NERN CO IT APPEARS TSTM ACTIVITY SHOULD GRADUALLY END IN THE EARLY EVENING HOURS. LONG TERM...THE NEXT WEEK CONTINUES TO LOOK ACTIVE AND WET ACROSS THE FORECAST AREA. AN ELONGATED UPPER LEVEL HIGH PRESSURE RIDGE WILL EXTEND ACROSS THE SOUTHERN TIER OF THE COUNTRY WITH MONSOONAL MOISTURE ADVECTING ACROSS ARIZONA AND NEW MEXICO INTO UTAH AND COLORADO. DAILY PRECIPITATION DISTRIBUTIONS ARE GOING TO DEPEND ON MESOSCALE FEATURES LIKE STRENGTH OF UPSLOPE FLOW AND THE PRESENCE OF A DENVER CYCLONE...AS WELL AS THE LOCATION OF PASSING WEAK UPPER LEVEL JET STREAMS. THE LATEST RUN OF THE ECMWF POINTS TOWARD SUNDAY AFTERNOON BEING A PARTICULARLY ACTIVE DAY WITH DECENT SOUTHEASTERLY LOW LEVEL FLOW ACROSS EASTERN COLORADO AND WEAK WESTERLY FLOW ALOFT. THE FEED OF SUB-TROPICAL MOISTURE LOOKS LIKE IT WILL REMAIN IN PLACE THROUGH AT LEAST NEXT TUESDAY...SO THE FORECAST WILL CONTINUE TO MENTION THE CHANCE OF THUNDERSTORMS EACH DAY. ALONG WITH THE PERSISTENT CHANCES OF PRECIPITATION... TEMPERATURES WILL REMAIN SLIGHTLY COOLER THAN NORMAL BUT STILL WARM ENOUGH TO PRODUCE THE INSTABILITY NECESSARY FOR DAILY CONVECTION TO DEVELOP. PERIODS OF NOCTURNAL SHOWERS CAN ALSO NOT BE RULED OUT LIKE WE ARE SEEING THIS MORNING. AVIATION...MAY SEE A FEW -SHRA THIS MORNING AS DISTURBANCE MOVES ACROSS BUT CEILINGS SHOULD STAY ABV 8000 FT. DO NOT HAVE A GOOD FEEL FOR WINDS THIS MORNING HOWEVER WILL KEEP WINDS LIGHT NWLY THRU MID MORNING AND THEN HAVE THEM BECOME MORE NNE BY EARLY AFTN AS A FNT MOVES ACROSS. THE LATEST HRRR AND RAP INDICATES THERE WOULD A CHC OF TSTMS IN THE 21Z-00Z TIME PERIOD SO WILL PUT IN A PROP GROUP FOR -TSRA. FOR THIS EVENING TSTM THREAT SHOULD END BY 01Z WITH WINDS BECOMING DRAINAGE BY MIDNIGHT. HYDROLOGY...THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON WITH SOME LOCALLY HEAVY RAIN POSSIBLE. THE STRONGER STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN 30 MINUTES WHICH COULD LEAD TO SOME FLOODING ISSUES IF THEY TRACK ACROSS THE BURN SCARS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RPK LONG TERM....DANKERS UPDATE/AVIATION...MEIER
Hazardous weather outlook, Jul 25, 10:51 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1051 AM MDT THU JUL 25 2013 COZ030>051-261700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TODAY IN THE MOUNTAINS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ELSEWHERE. THE STORMS COULD PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND GUSTY WINDS. AN ISOLATED SEVERE STORM COULD OCCUR OVER THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SUBTROPICAL MOISTURE IS EXPECTED TO CONTINUE MOVING OVER COLORADO THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL KEEP THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY. THE AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND ALONG THE FOOTHILLS. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREAT. THE STORMS COULD BE SLOW MOVING AT TIMES WHICH MAY INCREASE THE THREAT OF HEAVY RAINFALL. TEMPERATURES THROUGH THE FORECAST PERIOD ARE EXPECTED TO REMAIN SLIGHTLY COOLER THAN NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:53 PM MDT | Areal Flood Advisory | BOU | Boulder | 52 min |
| Jul 25, 2:43 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jul 25, 3:56 PM MDT | Special Weather Statement | BOU | Teller | 19 min |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.